Alert archive / South Dakota / Tornado Warnings in 2013
Tornado Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 30, 2013, 2:45 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2013, 2:45 PM MDT (20:45 UTC)
- Expired
- Jul 30, 2013, 3:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 1:27 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 8.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 30, 2:13 PM MDT, 32 minutes earlier.
Area forecast discussion, Jul 30, 2:13 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 213 PM MDT TUE JUL 30 2013 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 159 PM MDT TUE JUL 30 2013 WATER VAPOR SHOWS SHORT WAVE TROF EXTENDING FROM SWRN ND/NWRN SD THROUGH SERN WY. ANOTHER SHORT WAVE IS NOTED MOVING THROUGH SCNTRL MT/NCNTRL WY. AT THE SURFACE...COLD FRONT/BOUNDARY IS PUSHING SWD THROUGH NWRN SD AND NEARING THE BLKHLS...WHERE A BROAD LOW IS LOCATED. THIS AFTN/TONIGHT...EXPECT STORMS TO CONTINUE FIRING THIS AFTN FROM AROUND THE BLKHLS EWD AS COLD FRONT CONTINUES TO PUSH SOUTH. MLCAPE OF AROUND 1500J/KG LOCATED FROM NWRN SD INTO NCNTRL NEB COMBINED WITH EFFECTIVE BULK SHEAR OF 40-60KTS MORE THAN SUFFICIENT FOR STRONG ROTATING UPDRAFTS IN THAT CORRIDOR...WITH INSTABILITY AXIS SHIFTING SLOWLY EWD THIS EVE. THE UPSTREAM SHORTWAVE (NEAR THE BIGHORNS) WILL ALSO AID IN FURTHER DEVELOPMENT THIS EVENING AND OVERNIGHT. ACTIVITY WILL LIKELY LINGER MUCH OF THE NIGHT ON THE SD PLAINS FOR BEFORE PUSHING EAST OF THE CWFA. WEDNESDAY...SURFACE HIGH BUILDS INTO THE CWFA BEHIND THIS AFTNS/TONIGHTS CONVECTION BRINGING MOSTLY DRY CONDITIONS AND COOLER TEMPS. RETURN FLOW LATE IN THE DAY IN OUR WRN ZONES WILL COMBINE WITH MLCAPE AROUND 500J/KG FOR A FEW LATE DAY STORMS IN NERN WY AND THE BLKHLS...ALTHOUGH SVR STORMS NOT EXPECTED. ADDITIONAL ACTIVITY IS POSSIBLE OVERNIGHT IN NERN WY AND SWRN SD AS A WEAK PERTURBATION IN THE WNW FLOW ALOFT MOVES THROUGH. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 159 PM MDT TUE JUL 30 2013 UNSETTLED PATTERN CONTINUES THROUGH THE UPCOMING WEEKEND AS SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH W/NW FLOW BRINGING CONTINUED CHANCES FOR STORMS THROUGH THE PERIOD. SLIGHTLY COOLER THAN AVERAGE TEMPS WILL REMAIN THROUGH THIS WEEK WITH A MODEST WARMING TREND POSSIBLE EARLY NEXT WEEK. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON ISSUED AT 159 PM MDT TUE JUL 30 2013 STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON/EVENING. A FEW STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...13 AVIATION...13
Hazardous weather outlook, Jul 30, 5:00 AM MDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 500 AM MDT TUE JUL 30 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 500 AM MDT (600 AM CDT) TUE JUL 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA INTO FAR NORTHEASTERN WYOMING. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA ON WEDNESDAY. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA... WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREATS. CHANCES FOR THUNDERSTORMS CONTINUE THROUGH MONDAY WITH WIDESPREAD SEVERE THUNDERSTORMS NOT EXPECTED AT THIS TIME. HOWEVER...ISOLATED SEVERE WEATHER WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jul 30, 1:26 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
126 PM MDT TUE JUL 30 2013
SDZ001-012-302015-
BUTTE SD-HARDING SD-
126 PM MDT TUE JUL 30 2013
...STRONG THUNDERSTORM MOVING OVER FAR NORTHERN BUTTE AND SOUTHERN
HARDING COUNTIES UNTIL 215 PM MDT...
AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF REDIG...OR 26 MILES SOUTH OF
BUFFALO...MOVING EAST-SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOOVER...
THIS STORM MAY INTENSIFY OVER THE NEXT HOUR.
&&
LAT...LON 4530 10343 4521 10316 4509 10326 4498 10346
4512 10368 4521 10378 4532 10366
TIME...MOT...LOC 1926Z 291DEG 12KT 4520 10358
BUNKERSSpecial weather statement, Jul 30, 1:58 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT TUE JUL 30 2013
SDZ073-302045-
SOUTHERN MEADE CO PLAINS SD-
158 PM MDT TUE JUL 30 2013
...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY UNTIL 245 PM MDT...
AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION CENTER...OR 40 MILES NORTHWEST OF
WALL...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ELM SPRINGS...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA.
&&
LAT...LON 4447 10278 4458 10273 4458 10250 4446 10226
4443 10229 4443 10231 4441 10231 4425 10246
TIME...MOT...LOC 1957Z 310DEG 10KT 4450 10262
BUNKERSLocal storm report, Jul 30, 2:07 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT TUE JUL 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 9 W HOOVER 45.11N 103.45W
07/30/2013 M1.75 INCH BUTTE SD PUBLIC
&&
KCLARKSpecial weather statement, Jul 30, 2:23 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 223 PM MDT TUE JUL 30 2013 SDZ030-031-302115- CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD- 223 PM MDT TUE JUL 30 2013 ...STRONG THUNDERSTORMS MOVING OVER NORTHEASTERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 315 PM MDT... AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FARMINGDALE...OR 16 MILES SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FARMINGDALE... FOLSOM... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. && LAT...LON 4397 10245 4372 10276 4395 10307 4410 10293 TIME...MOT...LOC 2023Z 305DEG 19KT 4398 10290 BUNKERS
Local storm report, Jul 30, 2:36 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT TUE JUL 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 7 SE ENNING 44.51N 102.46W
07/30/2013 M1.00 INCH MEADE SD PUBLIC
&&
KCLARKThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:29 PM MDT | Special Weather Statement | UNR | Fall River | 46 min |
| Jul 30, 1:26 PM MDT | Special Weather Statement | UNR | Butte | 49 min |
| Jul 30, 1:38 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 67 min |
| Jul 30, 1:58 PM MDT | Special Weather Statement | UNR | Meade | 47 min |
| Jul 30, 2:19 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 56 min |
| Jul 30, 2:23 PM MDT | Special Weather Statement | UNR | Pennington | 52 min |
| Jul 30, 2:33 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 57 min |
| Jul 30, 2:40 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 50 min |
| Jul 30, 2:48 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 57 min |
| Jul 30, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 33 min |
| Jul 30, 3:07 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Pennington | 53 min |
| Jul 30, 3:22 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 68 min |
| Jul 30, 3:23 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 52 min |
| Jul 30, 3:30 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 60 min |
| Jul 30, 3:54 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 66 min |
| Jul 30, 4:06 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 39 min |
| Jul 30, 4:20 PM MDT | Special Weather Statement | UNR | 40 min | |
| Jul 30, 4:39 PM MDT | Special Weather Statement | UNR | Butte | 51 min |
| Jul 30, 4:46 PM MDT | Special Weather Statement | UNR | Jackson | 44 min |
| Jul 30, 4:49 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 56 min |
| Jul 30, 5:01 PM MDT | Special Weather Statement | UNR | Butte | 59 min |
| Jul 30, 5:06 PM MDT | Areal Flood Advisory | UNR | Mellette, Todd | 6 hr |
| Jul 30, 5:10 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 65 min |
| Jul 30, 5:40 PM MDT | Special Weather Statement | UNR | Fall River | 50 min |
| Jul 30, 5:42 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 63 min |
| Jul 30, 3:27 PM MDT | Special Weather Statement | UNR | Campbell | 48 min |
Nearby
Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.